Massachusetts, 2014

Flash Flood and Flooding in Massachusetts, July 27, 2014

July 27, 2014 · NWS BOX · 20 events in 4 counties and zones

An upper level disturbance moving out of the Great Lakes initiated showers and thunderstorms over New York and New England. Enough instability was present in the region for some of these storms to become severe, producing strong to damaging winds and at least one funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$440,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance moving out of the Great Lakes initiated showers and thunderstorms over New York and New England. Enough instability was present in the region for some of these storms to become severe, producing strong to damaging winds and at least one funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 27, 8:42 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 27, 8:42 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
942 AM EDT SUN JUL 27 2014

.SYNOPSIS...
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY THROUGH
MONDAY AS LOW PRESSURE TRACKS FROM THE GREAT LAKES TO NEW ENGLAND
AND EVENTUALLY PUSHES A COLD FRONT THROUGH THE REGION. A FEW
STORMS COULD BE SEVERE ESPECIALLY MONDAY. THE COLD FRONT STALLS
OVER THE MARITIMES AND NEW ENGLAND OFFSHORE WATERS FROM MIDWEEK
THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...

930 AM UPDATE...

*** WIDESPREAD SEVERE WEATHER APPEARS LESS LIKELY THIS AFTERNOON/
 EVENING...HOWEVER ISOLATED STRONG STORMS ARE POSSIBLE ***

WARM FRONTAL CONVECTION CONTINUES TO PUSH EASTWARD FROM EASTERN NY
INTO WESTERN NEW ENGLAND AT 930 AM. MODELS HANDLING THIS PRECIP
FAIRLY WELL AND TRANSLATE THESE SHOWERS/TSTMS EASTWARD ACROSS THE
REMAINDER OF SOUTHERN NEW ENGLAND THIS MORNING...REACHING EASTERN
MA BETWEEN NOON AND 2 PM...THEN OFFSHORE BY MID AFTERNOON. AS THIS
INITIAL SHORT WAVE TROUGH EXITS THE REGION EARLY THIS AFTERNOON
ALL MODEL GUIDANCE THEN ADVECTS SHORT WAVE RIDGING FROM THE
EASTERN LAKES AND WESTERN NY/PA INTO SOUTHERN NEW ENGLAND. AS THIS
SHORT WAVE RIDGING ADVECTS INTO OUR REGION SO DOES MID LEVEL DRY
WHICH GETS DEEPER WITH TIME LATER THIS AFTERNOON AND EVENING. THIS
WILL ESSENTIALLY PROVIDE A SUBSIDENCE CAP WITH DEEPENING DRY AIR
ALOFT CHOKING/MINIMIZING UPDRAFT POTENTIAL.

IN FACT THIS DEEPENING MID LEVEL DRY AIR AND ASSOCIATED CAP WILL
PRECLUDE SURFACE DEW PTS FROM MIXING OUT AND YIELDING FAIRLY HIGH
SB CAPES VALUES LATER THIS AFTERNOON. HOWEVER LARGE SCALE SUBSIDENCE
AND DEEPENING MID LEVEL DRY AIR SHOULD WIN OUT. NEVERTHELESS THERE
WILL BE A VERY SMALL WINDOW OF OPPORTUNITY FOR STRONG STORMS TO
DEVELOP AND THAT WILL OCCUR IMMEDIATELY BEHIND THE WARM FRONTAL
PRECIP AND ONLY IF SURFACE HEATING CAN COMMENCE QUICKLY BEFORE
SHORT WAVE RIDGING AND ASSOCIATED SUBSIDENCE/MID LEVEL DRY AIR
ARRIVE FROM THE WEST. THUS THE RISK FOR WIDESPREAD STRONG STORMS
IS VERY LOW WITH A SOMEWHAT HIGHER RISK FOR AN ISOLATED STRONG
TSTM MID TO LATE THIS AFTERNOON ACROSS THE INTERIOR.

OTHERWISE NO MAJOR CHANGES TO PREVIOUS FORECAST. EARLIER
DISCUSSION BELOW.

==================================================================

CLOUDS PUSHING INTO W NEW ENGLAND AHEAD OF SHORT WAVE MOVING OUT
OF EASTERN GREAT LAKES. FEW LIGHT SHOWERS/SPRINKLES WEAKENED AS
THEY REACHED BERKSHIRES...AND BULK OF SHOWERS WILL CONTINUE TO
PASS TO OUR N THROUGH SUNRISE.

MEANWHILE STORMS OVER ONTARIO WILL TRACK NE THIS MORNING AS
ADDITIONAL ACTIVITY DEVELOPS ACROSS WESTERN NY PER HIGH-RES
MODELS. FAVORABLE JET DYNAMICS COMBINED WITH APPROACHING SHORT
WAVE WILL YIELD DECENT Q-VECTOR CONVERGENCE AND WILL RESULT IN
BAND OF SHOWER/STORMS CROSSING SOUTHERN NEW ENGLAND THIS MORNING.
BACK EDGE OF THIS ACTIVITY SHOULD REACH CT VALLEY BY MID MORNING
AND E MA COAST BY EARLY AFTERNOON.

CONFIDENCE IS THEN MODERATE AT BEST IN HOW THINGS EVOLVE. CONCERN
IS WHETHER WE CAN DESTABILIZE ENOUGH BEHIND THIS SHORT WAVE TO
PRODUCE A ROUND OF SEVERE STORMS. ON LARGER SCALE SUBSIDENCE
BEHIND DEPARTING SHORT WAVE SHOULD BRING AT LEAST PARTIAL
CLEARING...BUT WOULD ALSO MITIGATE ORGANIZED STORM THREAT.
HOWEVER WITH PLENTY OF INSTABILITY AND LOW LEVEL MOISTURE /DEW
POINTS NEAR 70/ WE THINK AT LEAST A FEW STORMS SHOULD BE ABLE TO
DEVELOP...ALTHOUGH CONDITIONS ARE CERTAINLY MORE FAVORABLE WELL
TO OUR S AND W. WE WILL MAINTAIN CHANCE POPS THIS AFTERNOON FOR
SCATTERED STORMS.

ENVIRONMENT SHOULD FEATURE MODERATE CAPE AND DECENT 0-3KM SHEAR
AND MID LEVEL LAPSE RATES. SHOULD STORMS BE ABLE TO DEVELOP...MAIN
THREATS WOULD BE DAMAGING WINDS AND HAIL. WE CANNOT RULE OUT AN
ISOLATED TORNADO AS WELL IN W NEW ENGLAND WHERE FORECAST HODOGRAPHS
SHOW PLENTY OF TURNING AT LOWER LEVELS. AGREE WITH SPC DAY 1
OUTLOOK.

GIVEN UNCERTAINTY IN HOW MUCH CLEARING WE WILL SEE...LEANED ON
BLEND OF GUIDANCE WHICH GIVES HIGHS IN 70S TO AROUND 80. CERTAINLY
COULD REACH MID 80S SHOULD ENOUGH SUN BREAK OUT.

&&

.SHORT TERM /MONDAY/...

*** LOCALIZED FLASH FLOODING POSSIBLE TONIGHT ***
*** FEW SEVERE STORMS POSSIBLE AGAIN MON ***

CONCERN FOR TONIGHT IS POTENTIAL FOR LOCALIZED FLASH FLOODING AND
PERHAPS STRONG TO SEVERE STORMS...BUT AGAIN CONFIDENCE REMAINS
MODERATE AT BEST IN HOW THINGS EVOLVE.

ONCE ANY STORMS DIMINISH THIS EVENING...ATTENTION TURNS TO
POTENTIAL MCS DEVELOPMENT UPSTREAM ACROSS OHIO VALLEY. HIGHER-RES
MODELS INCLUDING 00Z NAM ARE MORE INSISTENT THAT ITS REMNANTS WILL
TRACK NEAR OR OVER SOUTHERN NEW ENGLAND TONIGHT...PROBABLY NEAR S
COAST IF NOT A BIT FARTHER INLAND. 00Z GFS SEEMS TO BE STRUGGLING
MORE WITH THIS FEATURE...PROBABLY DUE TO ITS COARSER RESOLUTION...
BUT ALSO HINTS AT SOME SORT OF ORGANIZED CONVECTION. WILL MAINTAIN
LIKELY POPS FOR MUCH OF REGION TONIGHT.

OVERALL SEVERE THREAT TONIGHT IS QUESTIONABLE AS WE REMAIN
UNSTABLE BUT 0-3KM SHEAR AND LAPSE RATES DROP OFF A BIT. CERTAINLY
MAIN THREAT APPEARS TO BE HEAVY RAIN WITH PLENTIFUL LOW LEVEL
MOISTURE. FLASH FLOOD THREAT DOES NOT APPEAR TO BE WIDESPREAD
ENOUGH TO ISSUE ANY WATCHES AT THIS TIME...NOR DO WE HAVE
CONFIDENCE IN GREATEST THREAT AREA.

UPPER LOW CUTS OFF TO OUR W MON AS SURFACE LOW LIKELY PASSES JUST
TO OUR W. THIS SHOULD FOCUS MOST OF SHOWERS/STORMS TO OUR W AND N
WHERE BETTER LARGE SCALE FORCING RESIDES. WE MAY EVEN END UP WITH
A DRY SLOT ACROSS SE NEW ENGLAND BUT PERSISTENT S/SW FLOW SHOULD
MAINTAIN CLOUDINESS THERE. ONCE AGAIN THERE ARE QUESTIONS AS TO
HOW MUCH CLEARING WE ACTUALLY SEE AND IF THAT GENERATES ENOUGH
INSTABILITY FOR ADDITIONAL STORM DEVELOPMENT MON AFTERNOON. IF
STORMS CAN DEVELOP...ENVIRONMENT WOULD FEATURE DECENT MID LEVEL
LAPSE RATES AND STRONG 0-3KM SHEAR WHICH WOULD SUPPORT A FEW
SEVERE STORMS.

DUE TO CONTINUED UNCERTAINTY...USED BLEND OF GUIDANCE WHICH GIVES
HIGHS IN 70S TO AROUND 80.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
BIG PICTURE...

MODELS CONTINUE TO ADVERTISE A MERIDIONAL TYPE FLOW THROUGH THE
UPCOMING WEEK. FOUR LOBES OF THIS FLOW ARE THE GULF OF ALASKA
TROUGH...WESTERN NORTH AMERICA RIDGE...EASTERN NORTH AMERICA
TROUGH...AND WEST ATLANTIC RIDGE. THE EFFECT OF THIS PATTERN WILL BE
TO BRING SIMILAR WEATHER EACH DAY.

MODELS CONTINUE TO SHOW THE CORE OF THE EASTERN NO-AM TROUGH
EJECTING NORTH THROUGH QUEBEC FRIDAY AND SATURDAY. THIS MAY LEAVE
ROOM FOR THE ATLANTIC RIDGE TO SHIFT WEST BY SATURDAY.

THE SIMILARITY IN MODEL FIELDS FAVORS A BLEND OF AVAILABLE DATA.

THE DAILIES...

MONDAY NIGHT... SURFACE LOW PRESSURE LIFTS NORTH INTO CANADA...ALL
THE WHILE SWINGING A COLD FRONT ACROSS THE REMAINDER OF SOUTHERN NEW
ENGLAND AND THEN OFFSHORE. WINDS SHIFT TO WEST AND BECOME LIGHT. THE
AIRMASS WILL STABILIZE AND FAVORABLE DYNAMICS WILL MOVE OFF. EVENING
SHOWERS/THUNDERSTORMS WILL TAPER OFF AT NIGHT.  SUFFICIENT AIRMASS
DRYING IS INDICATED TO SUPPORT A CLEARING TREND OVERNIGHT.

TUESDAY THROUGH FRIDAY... WITH THE UPPER TROUGH TO OUR WEST AND
UPPER RIDGE TO OUR EAST...EXPECT THE UPPER FLOW TO REMAIN FROM THE
SOUTHWEST. THE DEPARTED COLD FRONT WILL STALL OVER THE MARITIMES AND
THE OFFSHORE WATERS.  MEANWHILE COLD POOL INSTABILITY UNDER THE
UPPER TROUGH WILL BE OVER NY AND ONTARIO WHILE NEW ENGLAND IS UNDER
THE LEFT ENTRANCE REGION OF THE UPPER JET...A SUBSIDENT ZONE.
SURFACE HIGH PRESSURE WILL BUILD OVER SOUTHERN NEW ENGLAND.

THIS WILL MEAN A CHANCE OF SHOWERS WELL OFFSHORE AND OVER NY/ONTARIO
WITH DRY WEATHER OVER SOUTHERN NEW ENGLAND.  IF THE UPPER FEATURES
SHIFT A LITTLE FURTHER EAST OR WEST...THEN IT IS POSSIBLE WE COULD
HAVE A CHANCE OF SHOWERS IN PART OF SOUTHERN NEW ENGLAND. BUT DRY
WEATHER IS THE LIKELY SCENARIO.

SATURDAY... AS THE UPPER TROUGH LIFTS NORTH...EXPECT THE OFFSHORE
FRONT TO SHIFT WEST CLOSER TO THE COAST.  THIS SHOULD BRING AN
INCREASE IN THE CHANCE OF SHOWERS...WITH THE BEST CHANCE ON THE CAPE
AND ISLANDS.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

MODERATE CONFIDENCE THROUGH MON.

930 AM UPDATE...

ONLY CHANGE TO PREVIOUS FORECAST IS AFTER LATE MORNING/EARLY
AFTERNOON SHOWERS/TSTMS...WIDESPREAD STRONG STORMS LATE THIS
AFTERNOON/EARLY EVENING APPEAR LESS LIKELY. OTHERWISE FORECAST
REMAINS UNCHANGED. EARLIER DISCUSSION BELOW.

===============================================================

ACTIVITY OVER ONTARIO AND W NY IS EXPECTED TO AFFECT MUCH OF
REGION THIS MORNING. CIGS REMAIN VFR WITH THIS ACTIVITY BUT VSBYS
SHOULD LOWER TO MVFR. BACK EDGE MOVES OUT OF CT VALLEY BY 15Z AND
E MA COAST AROUND 18Z.

VFR CIGS AOA 050 REMAIN IN ITS WAKE THIS AFTERNOON. POTENTIAL FOR
ADDITIONAL SCATTERED SHOWERS/STORMS TO DEVELOP ESPECIALLY IN W NEW
ENGLAND WITH BRIEF MVFR/IFR.

IFR/LIFR CIGS/VSBYS BECOME MORE WIDESPREAD TONIGHT...FIRST ALONG S
COAST...CAPE COD AND ISLANDS AROUND SUNSET BEFORE SPREADING
INLAND. ALSO EXPECT NUMEROUS SHOWERS/STORMS WITH HEAVY RAINFALL.

CONDITIONS SLOWLY IMPROVE AFTER 12Z MON AS FOCUS FOR
SHOWERS/STORMS SHIFTS N AND W OF REGION.

KBOS TAF...MODERATE CONFIDENCE. PREVAILING SW FLOW. SHOWERS/STORMS
MOST LIKELY 15Z-18Z.

KBDL TAF...MODERATE CONFIDENCE. SHOWERS/STORMS MOST LIKELY
13Z-15Z WITH SCATTERED STORMS POSSIBLE AFTER 19Z.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...MODERATE CONFIDENCE.

MONDAY NIGHT...LINGERING AREAS OF MVFR/IFR IN THUNDERSTORMS.
OTHERWISE VFR OR TRENDING TO VFR.  WINDS SHIFT TO WEST AND DIMINISH.

TUESDAY...VFR BUT WITH ISOLATED MVFR IN SHOWERS/TSTMS MAINLY SRN NEW
HAMPSHIRE AND WESTERN/CENTRAL MASS IN THE AFTERNOON/EVENING.

WEDNESDAY-THURSDAY...VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

MODERATE CONFIDENCE TODAY THROUGH MON.

SCA REMAINS POSTED TODAY FOR ALL WATERS DUE TO INCREASING SW FLOW
WITH GUSTS TO 25 KT...ESPECIALLY NEAR SHORE. THIS WILL ALSO
PRODUCE BUILDING SEAS TO 5 FT ON OUTER WATERS. SHOWERS AND STORMS
EXPECTED LATER THIS MORNING WITH ADDITIONAL STORMS POSSIBLE DURING
AFTERNOON.

SW WINDS DROP OFF A BIT TONIGHT AND MON BUT SEAS CONTINUE TO
BUILD ON OUTER WATERS TO 6 OR 7 FT. SHOWERS/STORMS SHOULD BECOME
MORE WIDESPREAD WITH AREAS OF FOG TONIGHT...BEFORE CONDITIONS
GRADUALLY IMPROVE MON.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...MODERATE CONFIDENCE.

MONDAY NIGHT... COLD FRONT MOVES OVER THE WATERS. SOUTHWEST WINDS IN
THE EVENING WILL GUST TO 25 KNOTS...BUT SHOULD DIMINISH AFTER THE
COLD FRONT MOVES THROUGH AND WINDS SHIFT TO WEST.  SEAS 5-7 FEET IN
THE EVENING SHOULD SUBSIDE AFTER THE WIND SHIFT.

TUESDAY...WINDS AND SEAS WILL CONTINUE TO SUBSIDE AS THE COLD FRONT
SHIFTS EAST OF THE WATERS.  SEAS AT 5 FEET MAY LINGER ON THE OUTER
WATERS FOR PART OF THE DAY.

WEDNESDAY-THURSDAY...LIGHTER WINDS AND SEAS AS HIGH PRESSURE BUILDS
OVER THE WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR ANZ230>234-236-237-251.
     SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM EDT
     MONDAY FOR ANZ235-250-254>256.

&&

SYNOPSIS...WTB/JWD
NEAR TERM...WTB/NOCERA/JWD
SHORT TERM...JWD
LONG TERM...WTB
AVIATION...WTB/JWD
MARINE...WTB/JWD
Hazardous weather outlook, Jul 27, 2:56 AM EST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
356 AM EDT SUN JUL 27 2014

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-280800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
356 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY. SOME THUNDERSTORMS MAY PRODUCE
STRONG OR DAMAGING WIND GUSTS. THERE MAY ALSO BE LOCALLY HEAVY
DOWNPOURS RESULTING IN URBAN AND POOR DRAINAGE FLOODING.

PATCHY DENSE FOG ARE POSSIBLE TONIGHT...ESPECIALLY ALONG THE SOUTH
AND SOUTHEAST COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY. SOME THUNDERSTORMS MAY PRODUCE
STRONG TO DAMAGING WIND GUSTS...AS WELL AS LOCALLY HEAVY DOWNPOURS
RESULTING IN URBAN AND POOR DRAINAGE FLOODING.

AREAS OF DENSE FOG ARE POSSIBLE MONDAY...ESPECIALLY ACROSS SOUTH
AND SOUTHEAST COASTAL NEW ENGLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-280800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
356 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS TODAY. SOME OF THESE
STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF GALE FORCE. HEAVY RAIN
IS ALSO POSSIBLE WHICH MAY LEAD TO POOR VISIBILITIES.

POOR VISIBILITY IN DENSE FOG IS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS MONDAY. SOME OF
THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF GALE FORCE. HEAVY
RAIN IS ALSO POSSIBLE WHICH MAY LEAD TO POOR VISIBILITIES.

IN ADDITION...POOR VISIBILITY IN DENSE FOG IS POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 27, 10:00 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1100 AM EDT SUN JUL 27 2014

MAZ008>011-271545-
WESTERN HAMPDEN-EASTERN HAMPDEN-EASTERN HAMPSHIRE-WESTERN HAMPSHIRE-
1100 AM EDT SUN JUL 27 2014

...STRONG THUNDERSTORM MOVING INTO HAMPDEN AND SOUTHWESTERN
HAMPSHIRE COUNTIES...

AT 1059 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SANDISFIELD...OR 13 MILES EAST OF GREAT
BARRINGTON...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHICOPEE...WESTFIELD...HOLYOKE...NORTHAMPTON...
AGAWAM...WEST SPRINGFIELD...LUDLOW...SOUTH HADLEY...EASTHAMPTON...
LONGMEADOW...EAST LONGMEADOW...WILBRAHAM...SOUTHWICK...MONSON...
GRANBY...SOUTHAMPTON...HAMPDEN...WILLIAMSBURG AND HUNTINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4215 7307 4215 7303 4231 7300 4231 7303
      4233 7306 4246 7288 4209 7235 4204 7291
      4204 7305 4209 7307
TIME...MOT...LOC 1459Z 239DEG 49KT 4215 7310

FRANK
Special weather statement, Jul 27, 10:32 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1132 AM EDT SUN JUL 27 2014

MAZ008>011-271615-
WESTERN HAMPDEN-EASTERN HAMPDEN-EASTERN HAMPSHIRE-WESTERN HAMPSHIRE-
1132 AM EDT SUN JUL 27 2014

...CLUSTER OF THUNDERSTORMS IN HAMPDEN AND SOUTHERN HAMPSHIRE
COUNTIES COUNTIES...

AT 1130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER RUSSELL...OR 7 MILES WEST OF WESTFIELD...
MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 30 MPH CAN BE EXPECTED WITH THIS STORM ALONG WITH
DANGEROUS CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHICOPEE...WESTFIELD...HOLYOKE...AMHERST...
NORTHAMPTON...AGAWAM...WEST SPRINGFIELD...LUDLOW...SOUTH HADLEY...
EASTHAMPTON...LONGMEADOW...EAST LONGMEADOW...BELCHERTOWN...
WILBRAHAM...PALMER...WARE...SOUTHWICK...MONSON AND GRANBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4204 7304 4227 7296 4242 7288 4242 7279
      4239 7272 4236 7239 4232 7241 4229 7238
      4228 7233 4208 7223
TIME...MOT...LOC 1530Z 239DEG 49KT 4214 7290

FRANK

The radar

The Boston radar (KBOX), 118 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 3 flood, 2 lightning, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Hampden

When
July 27, 11:40 AM EST
Where
Hampden County, 1.08 mi WNW of East Springfield
Reported by
Amateur Radio
Coordinates
42.135, -72.550

Several reports of a funnel cloud were received mainly over the area of exits 4 & 5 on Interstate 291 to near Bay Street and Berkshire Avenue.

Thunderstorm Wind, Hampden

When
July 27, 11:40 AM EST
Where
Hampden County, 0.77 mi SSE of Brightwood
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.110, -72.594

A large limb was downed onto Worthington Street. Also an awning was blown off a building on Chestnut Street, damaging a car.

Flash Flood, Worcester

When
July 27, 12:10 PM EST to 12:34 PM EST
Where
Worcester County, 0.67 mi S of Worcester to 1.02 mi ENE of Jamesville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.260, -71.802

Southgate, Bellevue, Austin, and Southbridge Streets were flooded and impassable. Grafton Street was flooded with 8 inches of water from Barclay Street to Interstate 290 with numerous manhole covers popped off. Harding Street and West Boylston Street were flooded with up to 8 inches of water. Cars were stuck in flood waters on Quinsigamond Avenue and Plantation Street. Numerous basements were flooded on Water Street. Several lanes of Interstate 290 were flooded at Lincoln Square.

Lightning, Middlesex

When
July 27, 12:30 PM EST
Where
Middlesex County, 1.77 mi NNW of Gleasondale
Injuries
0 direct, 4 indirect
Property damage
$200,000
Reported by
Amateur Radio
Coordinates
42.422, -71.538

Lightning struck a house on Hudson Road, setting it on fire. News reports indicated the house was a total loss. In addition, four firefighters were transported to the hospital for heat exhaustion and dehydration.

Lightning, Worcester

When
July 27, 12:30 PM EST
Where
Worcester County, 0.64 mi ESE of South Berlin
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
42.365, -71.609

A four unit senior housing building was struck by lightning, setting it on fire. No injuries occurred as a result of the fire.

Flood, Middlesex

When
July 27, 1:00 PM EST
Where
Middlesex County, 1.45 mi E of Concord to 1.1 mi S of Merriams Corner
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.448, -71.322

Route 2 was closed at the Lincoln/Concord line due to flooding.

Flood, Essex

When
July 27, 1:27 PM EST
Where
Essex County, 0.23 mi NNW of Salem Maritime Nhs to 0.27 mi N of Salem Maritime Nhs
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.523, -70.921

Six to twelve inches of water flooded the intersection of Pierpont and Main Streets.

Hail, Hampden

When
July 27, 4:36 PM EST
Where
Hampden County, Chester
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.280, -72.980

Thunderstorm Wind, Hampden

When
July 27, 4:45 PM EST
Where
Hampden County, 3.6 mi SSE of Littleville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.230, -72.880

Trees were down on Nagler Cross Road and on Route 20 near Route 112. One of the trees was downed onto a car and another onto wires.

Thunderstorm Wind, Hampden

When
July 27, 5:05 PM EST
Where
Hampden County, 1.47 mi NNW of Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.140, -72.760

Power lines on South Meadow Road were downed by thunderstorm winds. Trees and power lines along Route 20 were downed as well.

Hail, Hampden

When
July 27, 5:26 PM EST
Where
Hampden County, 1.72 mi NE of West Springfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.120, -72.650

Hail, Hampden

When
July 27, 5:27 PM EST
Where
Hampden County, Agawam
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.070, -72.620

Hail, Hampden

When
July 27, 5:28 PM EST
Where
Hampden County, Agawam
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.070, -72.620

Thunderstorm Wind, Hampden

When
July 27, 5:30 PM EST
Where
Hampden County, Agawam
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.070, -72.620

A tree was downed onto a trailer home on Springfield Street. A tree on Meadow Road was downed by thunderstorm winds.

Thunderstorm Wind, Hampden

When
July 27, 5:30 PM EST
Where
Hampden County, 1.72 mi NE of West Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.120, -72.650

A tree on High Street was downed by thunderstorm winds, blocking the road. Trees and wires along Prospect Avenue were downed as well.

Thunderstorm Wind, Hampden

When
July 27, 5:32 PM EST
Where
Hampden County, Agawam
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.070, -72.620

Several trees on Route 57 were downed by thunderstorm winds.

Thunderstorm Wind, Hampden

When
July 27, 5:40 PM EST
Where
Hampden County, 0.51 mi E of Longmeadow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.050, -72.570

A large tree and power lines on Elmwood Road were downed by thunderstorm winds.

Flood, Hampden

When
July 27, 5:41 PM EST
Where
Hampden County, 0.48 mi NNE of West Springfield to 0.59 mi ENE of West Springfield
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.107, -72.667

Portions of Route 20 were flooded and impassable.

Thunderstorm Wind, Hampden

When
July 27, 5:50 PM EST
Where
Hampden County, Southwick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.050, -72.770

Large branches along Route 202 were downed by thunderstorm winds.

Thunderstorm Wind, Hampden

When
July 27, 5:57 PM EST
Where
Hampden County, 0.51 mi E of Longmeadow
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.050, -72.570

Trees and wires on Normandy and Greenwich Roads were downed by thunderstorm winds. These winds also downed a tree onto a house on Prynnwood Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535043, 535046, 535047, 535044, 535045, 535049, 535051, 535052, 535053, 535054, 535058, 535059, 535060, 535061, 535062, 535063, 535064, 535057, 535065, 535066.